Alert archive / Puerto Rico / Small Craft Advisories in 2017

Small Craft Advisory 19, NWS JSJ

March 26, 2017

NWS JSJ issued this small craft advisory at Mar 26, 2017, 2:01 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2017, 2:01 PM CDT (19:01 UTC)
Expired
Mar 27, 2017, 1:00 AM CDT
In force
11 hr
Issued by
NWS JSJ

The text

As transmitted.

828 
WHCA72 TJSJ 261901
MWWSJU

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
301 PM AST SUN MAR 26 2017

...SEAS ARE STILL HAZARDOUS ACROSS PORTIONS OF THE ATLANTIC
WATERS, THE MONA PASSAGE AND THE WATERS OF NORTHWESTERN PUERTO
RICO...

.NORTHERLY SWELL WILL CONTINUE AFFECTING THE LOCAL WATERS UNTIL
LATE TONIGHT.

AMZ712-741-742-270000-
/O.NEW.TJSJ.SC.Y.0019.170326T1901Z-170327T0000Z/
COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM-
MONA PASSAGE SOUTHWARD TO 17N-
COASTAL WATERS OF NORTHWESTERN PUERTO RICO OUT 10 NM-
301 PM AST SUN MAR 26 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM AST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL 8 PM AST THIS EVENING. 

* WINDS...UP TO 10 KNOTS.

* WAVES/SEAS...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

AMZ710-270315-
/O.NEW.TJSJ.SC.Y.0019.170326T1901Z-170327T0600Z/
ATLANTIC WATERS OF PUERTO RICO AND USVI FROM 10 NM TO 19.5N-
301 PM AST SUN MAR 26 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM AST MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL 2 AM AST MONDAY. 

* WINDS...UP TO 15 KNOTS.

* WAVES/SEAS...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
714 
WHCA72 TJSJ 270121
MWWSJU

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
921 PM AST SUN MAR 26 2017

...SEAS ARE STILL HAZARDOUS ACROSS PORTIONS OF THE ATLANTIC
OFFSHORE WATERS...

AMZ710-270600-
/O.CON.TJSJ.SC.Y.0019.000000T0000Z-170327T0600Z/
ATLANTIC WATERS OF PUERTO RICO AND USVI FROM 10 NM TO 19.5N-
921 PM AST SUN MAR 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM AST MONDAY...

* WINDS...UP TO 15 KNOTS.

* WAVES/SEAS...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Mar 26, 9:53 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 26, 9:53 AM CDT, 4 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1053 AM AST Sun Mar 26 2017

.UPDATE...Two northeast-southwest bands of showers persisted
overnight, but the one over the northwest corner of Puerto Rico
has now completely dissipated. Although light rain has persisted
along the southeast coast of Puerto Rico, the other band has
remained mainly offshore over the near shore waters, across
Vieques and the waters between it and the Puerto Rico mainland and
across Culebra. The band has moved little since dawn this
morning. Models suggest that convection there could continue to be
favored even into the afternoon. Also most models favor
convection to develop over interior Puerto Rico as the afternoon
begins.

The precipitable water in morning sounding came in almost one
third inch drier than yesterday at 1.61 inches and several layers
at 16 kft and 20 kft came in with 15 percent or less of relative
humidity. Minor thin layers of clouds were indicated in the
sounding at 18 kft and 27 kft. Some convective energy potential
for afternoon convection is indicated but it all but vanishes at
the top of an inversion at 18 kft. Little convection will be able
to top 30 kft today. No change to general discussion below. Minor
short-term grid edits for: warmer temperatures on the north coast
due to additional sunshine, to take out the showers this morning
out of western and northern Puerto Rico and to increase POPs
around stationary band of showers mentioned above.

&&

.AVIATION...VFR conditions prevail. Areas of TSRA are expected to
initiate arnd 26/18z and last until 25/21Z over PR north of the
Cordillera Central, areas of mtn obscurations some of which have
not cleared from this morning will persist til 26/02z. Areas of
MVFR arnd TJBQ, TJMZ and TJSJ. Otherwise TAF sites to continue VFR
except for brief MVFR CIGS in SHRA arnd TNCM/TKPK btwn
25/19-26/09Z. Winds alf S-SW 10 to 20 kt up thru FL150. Max winds
WSW 70 kts at FL400 decreasing slightly thru 27/18Z.

&&

.MARINE...Seas came down during the early morning hours and so was
able to cancel high surf advisories for breaking waves of 10 feet
or more in the morning update package. Also the high risk of rip
currents is now moderate in the northern U.S. Virgin Islands. The
only remaining small craft advisory is in the local outer
Atlantic waters and will come down around 2 PM AST. Models show 7
foot seas returning to the northwest corner of the local outer
Atlantic waters returning Monday night.

&&

.PREV DISCUSSION... /issued 645 AM AST Sun Mar 26 2017/

SYNOPSIS...A surface low over the Atlantic waters between
Hispaniola and PR will continue to move north northeast of the
forecast area for the next few days. A surface high will build
across the Western Atlantic and into the local area by midweek.
Drier air at mid levels is expected to fill in today and persist
through the end of the week. Light southerly winds will continue
until Monday, becoming northerly and increasing through Thursday.

SHORT TERM...Today through Tuesday...A line of showers and
strong thunderstorms persisted across the Atlantic waters
northwest of Puerto Rico overnight. This activity will continue to
move to the northeast approaching the northwest tip of Puerto
Rico during the morning hours. Showers were also observed over
south central sections of Puerto Rico as well as across Vieques,
Culebra and eastern Puerto Rico overnight. A few light shower
affected the U.S. Virgin Islands.

A developing surface low pressure system to the north of Hispaniola
this morning will continue to bring a moist and unstable southerly
wind flow across Puerto Rico and the U.S. Virgin Islands today. Less
cloud cover is expected today across the region and therefore
diurnal heating in combination with sea breeze convergence and other
local effects will induce the development of showers and
thunderstorms along and north of the Cordillera Central,
including the San Juan Metro area and especially during the
afternoon and early evening hours. Urban and small stream flooding
are possible over northern Puerto Rico. As the low moves further
northeastward and strengthens over the Atlantic waters, moisture
will begin to decrease slowly across the local islands by Tuesday
and thereafter. However, a few thunderstorms may still be possible
during the next several days due to lingering moisture in
combination with local effects--especially in the interior
sections of Puerto Rico. Due to the expected southerly wind flow,
warmer than normal temperatures are expected across the northern
coastal municipalities of Puerto Rico during the next few days.

LONG TERM...Wednesday through Sunday...A surface low moves into
the north central Atlantic on Wednesday and the ridge across the
western Atlantic builds north of the islands through the end of
the week. This will result in a cooler northerly wind flow over
the islands and fair weather conditions through the middle of the
week. East to southeast winds return from Friday through Sunday
with moisture increasing from the southeast...apparently
associated with remnants of the surface low/frontal boundary.

AVIATION...Brief periods of MVFR conditions are expected across
the Leeward islands and USVI taf sites this morning. SHRA/TSRA
are expected to develop along and north of Cordillera Central this
afternoon inducing periods of MVFR or even IFR conditions after
26/16z in and around TJMZ, TJBQ and TJSJ. Latest TJSJ sounding
indicated a south southwesterly wind flow at all levels, but very
strong aloft.

MARINE...Small craft advisories continue in effect today for the
Atlantic waters and passages. Northerly swell will continue to
subside through this evening. High surf advisory condtions for
breaking waves of 10 feet or more will continue for the north
facing beaches of PR and a high risk of rip currents will continue
through at least the overnight hours across the northwest to
north coast of PR, Culebra and St. Thomas. Beach goers should
avoid these areas and exercise caution if going to any other
beaches of the islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  74  88  77 /  50  40  50  40
STT  83  75  85  75 /  60  50  50  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for Mayaguez and
     Vicinity-North Central-Northeast-Northwest-San Juan and
     Vicinity-Southeast-Western Interior.

     High Rip Current Risk until 6 PM AST this evening for Culebra.

VI...None.
AM...Small Craft Advisory until 2 PM AST this afternoon for Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...WS
LONG TERM....WS
Hazardous weather outlook, Mar 26, 4:45 AM CDT, 9 hours 16 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
503 AM AST domingo 26 de marzo de 2017

AMZ710>745-PRZ001>013-270915-
San Juan y vecindad-noreste-sureste-este interior-
norte central-interior central- Ponce y vecindad-
Noroeste-oeste interior-Mayaguez y vecindad-suroeste-Culebra-Vieques-
Aguas costeras y lejos de la costa del Atlantico y aguas costeras
del Caribe-
503 AM AST domingo 26 de marzo de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de vientos hoy a traves del norte y este de Puerto Rico al
igual que sobre Vieques y Culebra.

.Inundaciones...Lluvias adicionales resultaran en acumulacion de
agua en areas bajas al igual que inundaciones urbanas menores con
incrementos a lo largo de riachuelos y rios.

.Olas...Se espera oleaje hasta 10 pies a traves de las aguas
del Atlantico y todos los pasajes hoy, pero disminuyendo esta noche
y el lunes.

.Corrientes submarinas...Existe un riesgo alto de corrientes
submarinas a traves de las playas del noroeste a noreste de Puerto
Rico y Culebra.

.Dias dos a siete...lunes a sabado

Aunque se espera que el oleaje disminuya el lune, aun se espera
oleaje de hasta 7 pies durante gran parte de la semana entrante a
traves de las aguas del Atlantico con un riesgo alto de corrientes
submarinas hasta por lo menos el lunes. Las condiciones ambientales
permaneceran favorables y conducentes para periodos de aguaceros con
tronadas hasta temprano la semana proxima. Estos aguaceros y
tronadas podrian resultar en inundaciones urbanas y incrementos a lo
largo de riachuelos.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores esta noche, sin
embargo se les exhorta a observadores a reportar inundaciones al
Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-270915-
San Tomas, San John e islas adyacentes-
Santa Cruz-Aguas cerca de la costa del Atlantico y aguas costeras
adyacentes del Caribe-
503 AM AST domingo 26 de marzo de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta Noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de vientos hoy a traves de las islas locales.

.Inundaciones...Lluvias adicionales resultaran en acumulacion de
agua en areas bajas al igual que inundaciones urbanas menores con
incrementos a lo largo de riachuelos.

.Olas...Se espera oleaje de hasta 10 pies a traves de las aguas del
Atlantico y pasajes locales hoy, pero disminuyendo durante la noche
y el lunes.

.Corrientes submarinas...Existe un riesgo alto de corrientes
submarinas para las areas costeras del Atlantico de las islas del
norte.

.Dias dos a siete...lunes a sabado

Aunque se espera que el oleaje disminuya el lunes, oleaje de hasta 7
pies todavia se esperan durante la mayor parte de la semana entrante
a traves de las aguas del Atlantico con un riesgo moderado de
corrientes submarinas hasta por lo menos el lunes. Las condiciones
ambientales permaneceran favorables y conducentes para periodos de
aguaceros con tronadas hasta temprano la semana proxima. Estos
aguaceros y tronadas podrian resultar inundaciones urbanas y
incrementos a lo largo de riachuelos.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores esta noche, sin
embargo se les exhorta a los observadores a reportar inundaciones al
Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:15 PM CDTSpecial Weather StatementJSJ30 min
Mar 26, 4:36 PM CDTAreal Flood AdvisoryJSJ114 min

Nearby

Small Craft Advisories in Puerto Rico, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.